Winter Storm, Jewell
- When
- January 4, 8:00 AM CST to January 5, 9:00 PM CST
- Where
- Jewell forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
The first major winter storm of the season and the New Year pounded north-central Kansas with ice and snow. Total snowfall ranged from 2 to 8 inches, with the heaviest amounts in Phillips and Smith counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The first major winter storm of the season and the New Year pounded north-central Kansas with ice and snow. Total snowfall ranged from 2 to 8 inches, with the heaviest amounts in Phillips and Smith counties. Phillipsburg reported 8 inches of snow. Smith Center measured 9 inches. Compounding problems, was a period of sleet and freezing rain which put traffic at a virtual standstill in the area. Kansas Department of Transportation road crews logged over 6,000 miles of driving while applying sand, salt and plowing snow. Very cold temperatures of 5 to 10 degrees below zero settled across the area once the snow and ice ended. A 74 year old woman driving back to Mankato, Kansas from Grand Island, Nebraska became lost in Clay County, Nebraska. The woman was found in her car after it became stuck in a snowdrift near Harvard, Nebraska. She was uninjured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 4, 3:35 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 335 AM CST TUE JAN 4 2005 .DISCUSSION...CONCERNS THIS MORNING INVOLVE THE CHANGE OVER FROM FREEZING RAIN TO SNOW...TEMPERATURES AND SNOW/ICE ACCUMULATIONS. A SHORT WAVE MOVES INTO THE CENTRAL PLAINS TODAY. THIS WILL BRING ABOUT THE START TO THE PRECIPITATION. KGLD 88D ALREADY HAS SOME RETURNS SHOWING UP AND THEY ARE MOVING TO THE NORTH. THE MAIN CONCERN WILL BE ICE VERSUS SLEET VERSUS SNOW. LOOKED AT SEVERAL FORECAST SOUNDINGS. IN THE NORTHERN PART OF THE FORECAST AREA THERE MAY BE JUST A LITTLE SLEET MIXED WITH THE SNOW EARLY THIS MORNING...BUT SHOULD QUICKLY CHANGE TO ALL SNOW. THE MID SECTION OF THE FORECAST AREA WILL CHANGE OVER TO SNOW BY MID DAY. THE SOUTHERN PART OF THE FORECAST AREA IS THE MOST CHALLENGING. FREEZING RAIN AND SLEET MIXED WILL BE THE PRIMARY PRECIPITATION TYPE MUCH OF TODAY... FINALLY SWITCHING OVER BY LATE TODAY OR EARLY THIS EVENING. THE TIMING OF THE CHANGE TO ALL SNOW WILL...OBVIOUSLY...AFFECT THE SNOWFALL AMOUNTS. STILL WITH THE AMOUNT OF PRECIPITATION EXPECTED SNOW SHOULD PILE UP. TEMPERATURES ALSO CAUSE SOME CONCERN. HIGH PRESSURE WILL SLIDE INTO THE AREA ON WEDNESDAY. CURRENT TEMPERATURES UNDER THIS HIGH ARE AROUND -20F. AS THE HIGH SLIDES IN...TEMPERATURES WILL FALL OFF. WEDNESDAY WILL HAVE STEADY OR SLOWLY FALLING TEMPERATURES. OVERNIGHT WEDNESDAY NIGHT WITH HIGH PRESSURE AND SEVERAL INCHES OF FRESH SNOW WILL CAUSE TEMPERATURES TO DROP OFF DRASTICALLY. ONCE AGAIN HAVE MADE SOME MAJOR CUTS TO TEMPERATURES. WITH THE SNOW ON THE GROUND...HAVE EVEN MADE CUTS TO TEMPERATURES IN THE EXTENDED. OTHERWISE NO CHANGES TO THE OUTER GRIDS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WINTER STORM WARNING ALL GID NEBRASKA COUNTIES THROUGH 6 PM WEDNESDAY. KS...WINTER STORM WARNING ALL GID KANSAS COUNTIES THROUGH 6 PM WEDNESDAY. && JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 505 AM CST TUE JAN 4 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-041704- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 505 AM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL DEVELOP THIS MORNING. THE MIXED PRECIPITATION WILL CHANGE TO SNOW LATE THIS MORNING AND THIS AFTERNOON IN CENTRAL NEBRASKA. THE CHANGE FROM MIXED PRECIPITATION TO SNOW WILL OCCUR LATER THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTH CENTRAL KANSAS AND FAR SOUTH CENTRAL NEBRASKA. SNOW WILL CONTINUE TO FALL TONIGHT ACROSS THE ENTIRE AREA. ICE AND SLEET ACCUMULATIONS ARE EXPECTED IN NORTH CENTRAL KANSAS AND FAR SOUTH CENTRAL NEBRASKA...WHILE SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE ACROSS THE AREA ON WEDNESDAY WITH TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 14 INCHES. VERY COLD TEMPERATURES ARE FORECAST FOR WEDNESDAY NIGHT AND COMBINED WITH WINDS WILL PRODUCE WIND CHILL VALUES OF 20 BELOW TO 25 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) JCB
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434701, 5434702, 5434703, 5434704, 5434705, 5434706.